A:

Answers (1)

EXPERT
Dr. Debra Price, MD (Dermatologist) answered

Brazilian bikini waxes are increasingly popular and generally well tolerated. However, waxing can sometimes cause ingrown hairs, folliculitis (an acne-like breakout around the hair follicles) and hyperpigmentation (darkening of the skin), especially in individuals with darker complexions. And if the wax is too hot, it is also possible to develop a burn.

To lessen irritation following waxing, I recommend you apply a mild topical steroid cream such as hydrocortisone after you get a wax. To lessen the rate of hair re-growth you should also consider obtaining a prescription for Vaniqa (a cream that slows hair growth) to apply after waxing.

If you have a history of genital herpes, it is possible to trigger an outbreak with waxing. Taking an antiviral medication such as Valtrex or Famvir prior to waxing will usually prevent a herpes outbreak.

If you experience recurrent ingrown hairs, folliculitis or hyperpigmentation following waxing, you may want to consider a longer-lasting solution such as laser hair removal.

 

More On ChickRx: